Schizophrenia.com

going off of schizophrenia meds


#1

I have been on schizophrenia meds for the past six years. I was currently taking 80mg of ziprasidone twice a day, fluphenazine 1mg once daily, Lexapro 10mg once daily, and lamotrigine 150mg once daily. Also taking ropinerlol for tardive dyskinesia, and topamax for mood. I quit everything except the lamotrigine, topomax, and ropinerlol. The lamotrigine seems to be helping get a few hours of sleep last night, however I tripled the dose, and am going to again today. The tardive dyskinesia is already not as bad, thank goodness, and the topomax and ibuprofen are keeping the headaches away. I am still having withdrawal symptoms like flu like symptoms, and this constant feeling that I’m wearing a mask, which is really bothering me. I’ve been having some delusions, and hearing things, but no different when I was on the medicine. This is my second day, and I’m concerned it’s going to get worse. So far I’ve had a pretty good job controlling them. I have to come off these meds. I’m pushing 300 pounds now, and it’s hard for me to get around because of all the joint, back, and bone pain. Can anyone give me any suggestions to get through the withdrawal easier, or what will help? I keep having this really heavy feeling too, and no energy. I just want my quality of life back. Please help.


#2

I suggest you go back on your meds and speak with your doctor about reducing/changing them so your life becomes more manageable. Quitting cold turkey causes the longest and most painful withdrawals. Tell your doctor you can’t handle living your life on all those meds, and ask for a more streamlined treatment. Work with them to find a solution.

And, whatever you do, don’t quit the topamax cold turkey, because that can cause seizures. The others might be life-threateningly dangerous to quit as well, but I know topamax for sure because I was on it for a bit. Please call your doctor.


#3

Most likely. If you’re symptomatic on meds you’re like going to be massively symptomatic off of them. Ask for some more weight neutral solutions like Geodon or Rexulti.


#4

All the stuff you are doing is dangerous but that right there is very, very, very dangerous. Call your doctor right now and tell him everything you have done RIGHT NOW! Do not EVER change the doses of meds or stop the abruptly as you have!

Only under doctor’s guidance should you ever consider making such dramatic changes. We are not doctors…

None of the meds you’re taking are to be fooled around with…don’t panic!

@ladawn32977, do you know how to get a hold of your doctor?


#5

I have an appointment with him this week. I know you’re right. I know it’s dangerous, but I am so lost on them, and am really wanting to just try the three. I’ll be honest. I know you guys are right, but I’m probably still going to try anyway. I can’t take it anymore. I will talk to my Dr Wednesday, and see what he says. I tripled my lamotrigine because I read the max dose was 600 mg. I really appreciate your all’s concern, and I will keep you posted on what goes on, and what my Dr says. I will tell him, and take his advice. Right now I’m going to take a hot bath, and see if that helps. Thanks guys. :frowning:


#6

It is very dangerous to mess with your lamotrigine dose, it has to be done very carefully and gradually with a doctors supervision. There are potentially life threatening reactions to lamotrigine. I totally get wanting to come off the meds, I really do, but do it in close cooperation with your doctor, or you are putting your health at serious risk.


#7

I took a bath, and I feel a little bit better. But the nausea is really getting to me. I am going to keep trying, and I will discuss it with my Dr Wednesday to see what he says. It seems the more I keep myself busy the better it is, but it IS really putting pressure on my body. Especially since I haven’t had that much sleep. I promise I will talk to my Dr. Thank you.


#8

This can only get worse if you drop your meds.


#9

Geodon is Ziprasidone. Even I gained weight on it.


#10

I tapered off very slowly from Geodon. I got a very sensitive digital scale, opened the Geodon capsules and poured them onto a piece of parchment paper on the scale, and went down one week at a time by milligrams. I still had massive withdrawal symptoms but they would’ve been even worse if I had quite cold turkey. I had sweats where I would alternate between feeling very cold, then feeling sweaty and hot, back and forth, over and over. I had terrible insomnia where I simply could not sleep at all which led to mania. I had nausea, vomiting, diarrhea, and of course, the voices came back with great intensity and paranoid delusions took over for awhile. Very slowly the withdrawals faded. Akathisia caused by Geodon faded first. Tardive dyskinesia faded after several months of being completely off the meds. I got lucky with that. I still hear voices and have delusional thoughts but I cope with them using the skills I learned in Cognitive Behavioral Therapy and its spinoffs. I lost the weight, and I am back into my old high school clothes. My A1c dropped back down to normal levels. Good luck to you.


#11

That’s great news! Congratulations! Thank you!


#12

U have been warned…


#13

I know I know,but it gives me a little bit of hope. I will let you know what the Dr says…it’s been a really rough day. I’m confused about what to do.

Thanks,
Tina


#14

I have gained and lost weight on Geodon, right now I’m on the gain side of the equation. Damn it. It doesn’t make me shake, drool, or leave me completely exhausted, just bumps up the appetite some. I can live with that. Now, let’s compare Geodon with Zyprexa where I was looking at the people around me and thinking they’re supposed to taste like pork. There’s appetite and there’s APPETITE.


#15

@pixel ??? Changed username???


#16

I don’t know this @pixel fellow. I hear he was a real jerk.


#17

Still on the forum, eh?! The 1% of schizophrenics that are high functioning.


#18

I gained close to a 150 pounds on geodon. I’m up now. I’ve been in and out of sleep. Vomiting and diarrhea. I’ve got the chills and the shakes and am sometimes running a fever. I try to self talk to make my delusions stay away and keep control of myself, but I have this constant fear that feels my body about everything I say or think about and it won’t go away, and it hurts really bad. I’m hoping things get better soon. This is my third day. If this is what it feels like for somebody coming off heroin may whoever is up there, if anybody really is, help them.

Thanks for listening.
3rd day in,
Tina


#19

Thanks for the laugh.


#20

I just wanted to update and let you know I went back on my meds. I had a really tough time and I couldn’t take it anymore. For anyone who has read my thread I don’t suggest it it. It’s very unstable. Will still be talking to proceed about changing meds. If I can find one. Thanks.